New York, 2020Damaging Wind in New York, June 2, 2020
June 2, 2020 · NWS BGM · 1 event in 1 county or zone
A shortwave entered the Finger Lakes region during the overnight hours of the 2nd into the 3rd. This sparked a severe thunderstorm in Yates County, which caused mainly tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave entered the Finger Lakes region during the overnight hours of the 2nd into the 3rd. This sparked a severe thunderstorm in Yates County, which caused mainly tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 2, 9:52 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 2, 9:52 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1052 PM EDT Tue Jun 2 2020
.SYNOPSIS...
Severe thunderstorms possible late tonight and again tomorrow
across the Twin Tiers as a couple fast moving disturbance cross
the region. Weak high pressure builds back in on Thursday with
mainly dry weather, but another front may pass Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
1045 PM Update
Strong supercell thunderstorms are developing across the Niagara
Frontier and coming off of western Lake Ontario. SPC has
indicated a 40 percent chance for a severe thunderstorm watch
mainly across Yates and Steuben Counties. These storms could
approach the far western portion of our CWA over the next few
hours and will need to monitor closely. Instability, mainly
elevated is trying to advect east and south into our area.
800 PM Update
Still watching closely the potential for strong to severe
thunderstorms across the western Finger Lakes, Central Southern
Tier and into NE PA between about 11 PM and 4AM tonight into
Wednesday morning. Uncertainties remain, and thus am in
agreement with SPC's slight risk. For much of our area the
convection looks to remain elevated overnight, generally being
lifted from around the 850mb level...however it could be closer
to surface based across Steuben and Bradford counties. Also,
current radar and satellite trends are showing storms popping up
near Georgian Bay and are heading SE...but if their direction
remains consistent these storms may end up a bit further
north/east than earlier forecast. So with this update PoPs and
chances of thunder were increased further north/east across CNY
overnight. Also added in a mention of isolated large hail,
gusty winds and heavy rain overnight in the area where SPC has
outlined in a marginal and slight risk. Otherwise, temperatures
hold rather steady tonight and may even rise late as dew points
also surge into the 60s after midnight. WPC does have a stripe
along and SW of a line from Penn Yan--Owego and Scranton
included in the marginal excessive rainfall outlook. With PWATs
surging to around 1.3 inches we could certainly see some
localized torrential downpours and plenty of lightning
overnight.
Most CAMs are in good agreement that much of our CWA will see a
break in the shower/storm activity from about 4-5AM until
9-10AM...during this time it should just be partly to mostly
cloudy with perhaps some patchy fog around. Then, the Mesoscale
convective complex which is currently over Wisconsin and
Minnesota is forecast to quickly race east
overnight...potentially reaching our western zones by 10-11am
then racing across the Twin Tiers and NE PA midday. A final line
of thunderstorms then looks to develop across western NY
midday, and push east- southeast quickly across the same region
(Twin Tiers/NE PA) during the afternoon hours Wednesday. Ample
surface based instability is forecast to builds across NE PA and
perhaps the far southern tier or NY during this timeframe.
Parameters support strong gusty winds and hail once again with
these storms Wednesday afternoon. Adjusted chance for
thunderstorms up, and expanded the coverage northward a bit; as
much of CNY has at least a chance for a thunderstorm Wednesday.
High temperatures range from the low to mid-70s across CNY, with
mid-70s to lower 80s expected across NE PA. Dew points reach
the mid to upper 60s so it will be quite humid out there.
Severe storms possible late tonight and tomorrow...
320 PM Update...
Confidence is growing for severe thunderstorms to impact the
region late tonight and again tomorrow. 12Z guidance is now in
good agreement with timing of shortwave arriving late tonight
around 3Z in Western NY and exiting region by 8Z or 9Z tomorrow
morning. Forecast sounding across the Southern Tier of NY and in
NE PA, show a low level stable layer, but strong elevated
instability exists above this shallow stable layer. RAP
soundings highlighting elevated CAPE values over 1000 J/kg (NAM
is likely overdone with over 2000 J/kg) and steep mid level
lapse rates in the 700 - 500mb layer near 8C/km.
Warm air/moisture advection surges in near the 850mb level with
an approaching warm front this evening. Storms late tonight
should ride along this boundary as short wave dives SE out of
Ontario. Strong 0-6km bulk shear of 50 to 55 knots with winds
veering from SE in the low levels to NW'rly aloft support
rotating storm updrafts and possibly a few right moving
supercells overnight. With strong shear and impressive mid level
lapse rates, but stable low levels, storms will be elevated, so
thinking is that large hail will be most likely severe risk
tonight. However, depending on the strength of the low level
inversion in place, can't rule out at least a possibility for some
damaging wind gusts. For now, have mentioned the possibility of
at least some small hail in the forecast with gusty winds, and
if confidence continues to grow later this evening, then more
enhanced wording can be added to the forecast. Again, the
greatest chance to see any severe storms late tonight will be
from the Southern Tier of NY into NE PA.
After a brief lull in the action from the storms overnight, we
will see more storms enter the region from the west around mid
to late tomorrow morning as a cold front approaches. The best
threat for severe storms tomorrow looks to be from the NY/PA
border on southward. Because of the timing, uncertainty still
exists on the amount of instability, as there will likely be
little time to destabilize before storms move into our western
counties, with the greatest destabilization likely to occur
across our NE PA counties. Strong to severe storms will exit the
area early tomorrow afternoon, but can't rule some lingering
showers into tomorrow evening.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
330 PM UPDATE...
Not much change to the short term with this mornings guidance.
The front is trending a little further south so PoPs were
adjusted as well as temperatures increased as clouds may try
and clear, especially for our northern zones.
Previous Discussion...
Cold front stalls over southern PA and becomes the focal point
for showers and thunderstorms in the period, but mainly south of
the area. Some showers and storms are possible Wednesday
evening as an upper wave and the front trigger convection, but
they should taper off after midnight. Dry weather continues into
Thursday, however isolated showers are possible Thursday
afternoon over NEPA as the front sneaks northward a bit and
afternoon heating aids in convection.
Short wave passing through on Friday will once again work with
afternoon heating to fore convection, mainly in the afternoon,
scattered over much of the area.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
230 AM UPDATE...
A cold front will sweep through the area Friday night into
Saturday triggering showers and thunderstorms over much of the
area. Long wave trough behind the front will allow for isolated
showers and storms Saturday with the cold pool aloft. Upper
heights begin to build in Sunday as the trough axis slides east
of New England and drier sir builds into the forecast area. The
dry weather will continue into Monday as a large ridge builds
into the Great Lakes by the end of the period.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms will pass over the KELM and KAVP terminals
overnight, first arriving at KELM around 03z, then at KAVP by
05z. Thunderstorms will contain hail, gusty winds, and MVFR
restrictions. Brief IFR restrictions are possible.
After showers move through the KBGM terminal overnight, ceilings
will fall to between 500 and 900 feet in low stratus.
Another round of thunderstorms could affect the KAVP, KBGM, and
KELM terminals Wednesday afternoon. We will continue to monitor
the situation.
Outlook...
Wednesday night through Thursday night...Mainly VFR.
Friday through Friday night...Chance of showers and
thunderstorms with associated restrictions as front passes.
Saturday...Small chance of showers/restrictions, otherwise VFR.
Sunday...VFR expected at this time.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...MPK/MJM
SHORT TERM...AJG/DGM
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, Jun 2, 3:33 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 PM EDT Tue Jun 2 2020
NYZ057-062-PAZ040-048-072-032045-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
433 PM EDT Tue Jun 2 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will roll across the region during the late morning and
early afternoon hours. A few thunderstorms could become severe with
strong winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015-016-022>025-055-056-PAZ038-039-043-044-047-032045-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-
Susquehanna-Wyoming-Lackawanna-Luzerne-
433 PM EDT Tue Jun 2 2020
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
There is a slight risk for severe thunderstorms tonight.
An area of strong to severe thunderstorms will move across
portions of NY and PA between 11 PM and 3 AM tonight. Some storms
will produce damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will roll across the region during the late morning and
early afternoon hours. A few thunderstorms could become severe with
strong winds and hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-017-018-036-037-044>046-032045-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-
433 PM EDT Tue Jun 2 2020
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 10:53 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1153 PM EDT Tue Jun 2 2020
NYZ015-022-030430-
Steuben NY-Yates NY-
1153 PM EDT Tue Jun 2 2020
...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHERN STEUBEN
COUNTIES UNTIL 1230 AM EDT...
At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Geneseo, moving southeast at 40 mph.
Half inch hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Hornell, Bath, Penn Yan, Benton, Urbana, Potter, Wayland, Dundee,
Middlesex and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4276 7731 4276 7695 4265 7690
4249 7701 4248 7710 4238 7710 4228 7726
4230 7773
TIME...MOT...LOC 0352Z 322DEG 37KT 4279 7776
MJMThunderstorm Wind, Yates
- When
- June 2, 11:22 PM EST
- Where
- Yates County, 2.18 mi S of Dresden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.649, -76.944
Strong thunderstorm winds brought down several trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, June 2, 2020$48 million · 2.5 in hail · 42 events
- Hail and Damaging Winds in Wisconsin, June 2, 20201 death · 2 in hail · 15 events
- Flood and Hail in Minnesota, June 2, 2020$2.8 million · 2 in hail · 13 events
- Damaging Winds in Wisconsin, June 2, 2020$230,000 · 65 kt wind · 29 events
- Hail and Damaging Winds in Minnesota, June 2, 2020$175,000 · 2.5 in hail · 33 events
- Flash Flooding and Hail in New York, June 2 to 3, 2020$94,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 2 to 3, 2020$115,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Iowa, June 2 to 3, 2020$25,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, June 2 to 4, 202016 events
- Hail in Wyoming, June 2, 20201.25 in hail · 10 events
- Tornadoes and Dust Storm in Colorado, June 2, 202051 kt wind · 7 events
- Hail in North Dakota, June 2, 2020$10,000 · 2 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902034.